June 18, 2002 - : The Lariam Controversy

Peace Corps Online: Peace Corps News: Library: Peace Corps: Lariam : Discussion of the Use of anti-malarial drug Lariam: Archive of Stories: June 18, 2002 - : The Lariam Controversy

By Admin1 (admin) on Tuesday, June 18, 2002 - 3:18 pm: Edit Post

The Lariam Controversy

Read and comment on our special report on Lariam at:

The Lariam Controversy*

* This link was active on the date it was posted. PCOL is not responsible for broken links which may have changed.

The Lariam Controversy

Mefloquine, known commonly under the brand name Lariam, is the most prescribed malaria drug in the world and has been used by PCV's in Africa for over ten years. It's clearly the most effective drug. And controversial.

An increasing number of Lariam users have reported depression, nightmares, hallucinations, paranoia and other psychotic symptoms after taking the drug. Now the Washington Times' Insight magazine has published an article saying that Lariam has triggered mental problems so severe that in a small percentage of users it has led to suicide.

Other researchers say that all medications have side-effects, that Lariam's side-effects are well known and have been disclosed, that studies have shown only a small percentage of volunteers are affected, that if patients are properly screened and the medication prescribed with informed consent that its benefits far outweigh its risks, and that the charges have been sensationalized.

Read our special report that provides both sides of the Lariam controversy as well as an assessment of Lariam by an RPCV who served in the Gambia about possible Neurological Side Effects of Mefloquine.

What has been your own experience receiving Lariam in the Peace Corps?

Click on a link below for more stories on PCOL

Senator Dodd introduces new Peace Corps LegislationAlleged Larium link to Suicide
Attend the COS Flag Procession in DC on June 23RPCVs start the Peace Corps Fund
Why the Peace Corps needs a Fourth GoalInterview with Sam Farr on new Peace Corps legislation
The Case for Peace Corps IndependenceDirector Vasquez meets with RPCVs
The Peace Corps and Homeland SecurityPeace Corps Expansion:  The Numbers Game?
RPCV Congressmen support Peace Corps' autonomyThe NPCA's New Mandate
When should the Peace Corps return to Afghanistan?Peace Corps Cartoons
RPCV Character on new Fox SitcomBush and JFK

Some postings on Peace Corps Online are provided to the individual members of this group without permission of the copyright owner for the non-profit purposes of criticism, comment, education, scholarship, and research under the "Fair Use" provisions of U.S. Government copyright laws and they may not be distributed further without permission of the copyright owner. Peace Corps Online does not vouch for the accuracy of the content of the postings, which is the sole responsibility of the copyright holder.

This story has been posted in the following forums: : Headlines; Special Reports - Medical; Peace Corps - Washington; Peace Corps - Safety and Security of Volunteers



By Laura (c-67-161-30-169.client.comcast.net - on Wednesday, March 03, 2004 - 3:22 pm: Edit Post

I took Larium while serving in Senegal (01-03). I only took it during training however because it drove my blood pressure up to 180/110 which was causing my heart to stop twice a minute. I also had vivid dreams that were beyond anything I ever experienced before. I found it to be a very disconcerting drug.

By Don Lucas (cache-mtc-aa07.proxy.aol.com - on Friday, July 02, 2004 - 5:05 pm: Edit Post

My wife and I spent 3 weeks in Costa Rica in 1996. I took Larium prior to and during our stay. I became ill on the trip, and worse when reentering the states. The illness was intestinal. Before this siege was over, I had 4 gastroscopies to check the condition of my stomach which had taken on the look of a bumpy, reddened, and inflamed organ. This was an unusual gastritis that required me to follow a diet that restricted all soda, all cafeine, all spices for over two years. I have had recurring setbacks similar to, but weaker than the original symptoms. My advice. Do not take Larium

Add a Message

This is a public posting area. Enter your username and password if you have an account. Otherwise, enter your full name as your username and leave the password blank. Your e-mail address is optional.